- advertisement -

questions about shaking insulin

Discussion in 'Parents of Children with Type 1' started by suphillips, Feb 24, 2008.

  1. suphillips

    suphillips Approved members

    Joined:
    Jan 13, 2008
    Messages:
    73
    Hi all, I have a question: last month when we were being trained in caring for our Gracie's D, the nurses warned us not to shake her insulin. But how can you take insulin anywhere with you without shaking? Doesn't the insulin in a pump get shaken with every step the user takes? Please let me know, I'd love to strike this off the list of things to worry about.
    thanks,
    Sue
     
  2. CC'sMom

    CC'sMom Approved members

    Joined:
    Feb 22, 2007
    Messages:
    1,605
    I wouldn't worry about shaking it when transporting it. The nurse is concerned about bubbles. If you have bubbles when putting the insulin in the pump and those bubbles aren't primed out, your insulin dosage isn't as accurate. And I think in little ones that can make a difference. Probably can with the older kids too....But just make sure you get as many as the bubbles out that you can before your fill your pump. If you shake it that could be hard to do. Hope that makes sense! :eek:
     
  3. bkfkmc

    bkfkmc Approved members

    Joined:
    Feb 25, 2006
    Messages:
    675
    The not shaking is referring to before drawing some up either for an injection of pump site change. Shaking it up adds air throughout and makes it harder not to get air bubbles for the injection/reservoir. If I had not been told that, my natural tendency would be to shake it up like I do antibiotics or something. There will be natural shaking when the insulin is traveling with you, but that would most likely have time to "settle" before you would actually be drawing it up. The nurse was referring more to right before the draw in order to "mix it up." Hope that helps.
     
  4. Nelson

    Nelson Approved members

    Joined:
    Oct 10, 2006
    Messages:
    276
    Insulin being shaken in travel and play has never been a problem for us and I've never heard of anyone worrying about it. Vigorous shaking to, for instance, mix the insulin before drawing out the insulin for a shot can create lots of micro-bubbles that may cause problems. But, if you are not using NPH or some other "cloudy insulin" that requires gentle mixing, I would removing concern about shaking completely off your list forever.

    One other comment. If there is no air in the insulin container (like inside a pump cartridge or a pen-fill cartridge) there isn't much mixing that can be done even if you are trying to mix it.
     
  5. twodoor2

    twodoor2 Approved members

    Joined:
    Oct 30, 2007
    Messages:
    6,440
    Just a note of caution to those using NPH. You should not shake NPH because of the way it needs to be mixed. However, other insulins just generate more bubbles when shaken. I'm not sure how that affects it in the pump though.
     
    Last edited: Feb 24, 2008
  6. skimom

    skimom Approved members

    Joined:
    Jan 16, 2008
    Messages:
    735
    The biggest concern is having bubbles in the insulin in the pumps of the kids with extremely low basals - as they may not be getting what they think they are and then adjustments are even more difficult.
     
  7. valerie k

    valerie k Approved members

    Joined:
    Feb 19, 2008
    Messages:
    1,510
    not sure on human insulin, but the vetsilin my dog is on cant be shaken, becouse for some reason, it alters the state of the vetsilin. The vet specifically told us this. We are to roll the vial gently in our hands to mix it each time draw it up, and give the dog her shot. I guess it needs to be mixed, but not overmixed.
     
  8. JasonJayhawk

    JasonJayhawk Approved members

    Joined:
    May 14, 2006
    Messages:
    38
    IT'S NOT BECAUSE OF BUBBLES!! :)

    While bubbles would seem to make sense, bubbles will not hurt you subcutaneously. And it shouldn't matter to your dosing if you're doing an airshot or filling your syringe using proper technique.
    Here's the real reason:

    If you've watched Alton Brown talk about anything dealing with flour, such as when making bread, gluten proteins and how the proteins twist around each other to make the final properties of the bread be what they are.

    Insulin is a protein of approximately 5,800 amino acids. By shaking insulin, you are potentially altering the structure of it. Insulin is made up of disulfide bonds which you don't want to break apart, and the amino acid chains could twist around or break, changing the structure of the protein.

    Shaking the insulin causes the insulin's effectiveness to decrease because it is then no longer recognized by the body as insulin.

    When you're dealing with an insulin that you can see (e.g., NPH or insulin in a mixed pen), gently roll the insulin (or insulin pen) in your hands to resuspend the insulin.

    A bit on the side: The reason we don't "see" insulin floating around in vials of modern insulin is because the protein is in a solution that has a pH adjusted to what it is at. If you modify that pH (such as by placing a contaminated syringe into the vial), you may end up getting crystalization in the vial. That "seed" will cause the insulin to change forms.

    Lantus actually "crystalizes" when it's in your body because the pH of it is raised to that of the body pH (around 7.4).

    The only reason you would want to "mix"(or shake) insulin is if you have the old kind such as NPH, and we like to call that "re-suspending the insulin," rather than mixing it.

    If you have a modern insulin that has nothing floating around in it, there is no need to shake the solution. :cwds: And if you have a modern insulin that suddenly has something floating in it, toss it and start with a new vial!

    Levemir is based on insulin bound to a protein albumin. You certainly don't want to shake it up.

    Oh yeah... the "bubbles" you see are actually formed by the insulin (protein) binding together. If you want to see something cool, try shaking a vial for several days on an automatic shaker. It'll turn into a protein sludge!
     
    Last edited: Feb 27, 2008
  9. suphillips

    suphillips Approved members

    Joined:
    Jan 13, 2008
    Messages:
    73
    Thanks for this. I'd thought the trainers mentioned denaturing the proteins being an issue (but so much information those first days!!). And this brings us back to the original question: if you need to take insulin somewhere (imagine hustling through the airport with a vial in your bag), or you have insulin in your pump and you run and play, or even walk fast, you do significant shaking. How do we reconcile the need to move with our insulin and the need to keep the protein chains in tact?
    thanks all!
    Sue
     
  10. bkfkmc

    bkfkmc Approved members

    Joined:
    Feb 25, 2006
    Messages:
    675
    It is interesting that you say the bubbles aren't an issue. The bubbles aren't harmful, I would agree. Our CDE told us it was a matter of getting air bubbles when shaking and thus not drawing up accurate dosing. Any air that is "injected" is insulin you are not getting. It doesn't surprise me that we may not have been told everything since each doctor's office and CDE seems to train differently and even have differing opinions. I have gathered that much through my time on this forum. This is just what we were told.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice